Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 165, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 24, 2011, 10:00 AM EDT for 4 counties in Virginia. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2011, 10:00 AM EDT (14:00 UTC)
- Expired
- May 24, 2011, 10:45 AM EDT
- In force
- 45 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties City of Norton, VA, Lee County, VA, Scott County, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 90 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 10:25 AM EDT | TSTM WND DMG | Fort Blackmore, VA | 1 TREE DOWN. |
| May 24, 10:40 AM EDT | TSTM WND DMG | Pound, VA | 1 TREE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 7:01 AM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.0 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 451 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1350 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
718
WUUS54 KMRX 241400
SVRMRX
VAC105-169-195-720-241445-
/O.NEW.KMRX.SV.W.0165.110524T1400Z-110524T1445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EDT TUE MAY 24 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEE COUNTY IN SOUTHWEST VIRGINIA...
SCOTT COUNTY IN SOUTHWEST VIRGINIA...
WISE COUNTY IN SOUTHWEST VIRGINIA...
CITY OF NORTON IN SOUTHWEST VIRGINIA...
* UNTIL 1045 AM EDT
* AT 957 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTHEAST OF PENNINGTON GAP...OR 13 MILES NORTHEAST OF
JONESVILLE... AND MOVING EAST AT 40 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
NORTON...WISE...BIG STONE GAP...JASPER...DUFFIELD...APPALACHIA...
PARDEE...FORT BLACKMORE...POUND...DUNGANNON...COEBURN...
NICKELSVILLE AND ST. PAUL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT
TUESDAY AFTERNOON FOR PARTS OF EAST TENNESSEE AND SOUTHWEST
VIRGINIA.
&&
LAT...LON 3713 8254 3702 8246 3695 8232 3690 8230
3688 8241 3671 8234 3668 8314 3683 8311
3686 8307 3685 8301 3689 8289 3693 8286
3698 8288 3704 8275 3711 8273 3720 8256
TIME...MOT...LOC 1359Z 262DEG 36KT 3684 8295
$$
TG1 follow-up statement
374
WWUS54 KMRX 241420
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1020 AM EDT TUE MAY 24 2011
VAC105-169-195-720-241445-
/O.CON.KMRX.SV.W.0165.000000T0000Z-110524T1445Z/
SCOTT VA-WISE VA-CITY OF NORTON VA-LEE VA-
1020 AM EDT TUE MAY 24 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT
FOR LEE...WISE AND SCOTT COUNTIES OF VIRGINIA AND THE CITY OF
NORTON...
AT 1018 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BIG STONE GAP...OR 9 MILES SOUTHWEST OF NORTON...MOVING
EAST AT 40 MPH.
LOCATIONS IN THE WARNING INCLUDE...
NORTON...WISE...FORT BLACKMORE...POUND...DUNGANNON...COEBURN AND
NICKELSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT
TUESDAY AFTERNOON FOR PARTS OF EAST TENNESSEE AND SOUTHWEST
VIRGINIA.
&&
LAT...LON 3713 8254 3702 8246 3695 8232 3690 8230
3688 8241 3671 8234 3668 8314 3683 8311
3686 8307 3685 8301 3689 8289 3693 8286
3698 8288 3704 8275 3711 8273 3720 8256
TIME...MOT...LOC 1419Z 262DEG 36KT 3683 8265
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 7:30 AM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 24, 7:30 AM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 730 AM EDT TUE MAY 24 2011 .AVIATION...RIDGING SOUTH AND EAST OF THE AREA. MODERATELY STRONG SOUTHWESTERLY FLOW THROUGH THE LAYER. SURFACE WINDS WILL BE LIGHT SOUTHWESTERLY OUTSIDE CONVECTION DURING THE DAYLIGHT HOURS. EARLY DESTABILIZATION AND ABOVE NORMAL MOISTURE WILL INTERACT WITH ONGOING CONVECTIVE COMPLEX EARLY IN THE PERIOD. STRONG WINDS AND HEAVY DOWNPOURS MOST LIKELY THREAT WITH TODAYS ACTIVITY. SOME HAIL IS ALSO POSSIBLE. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, May 24, 5:42 AM EDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 542 AM EDT TUE MAY 24 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-250945- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 542 AM EDT TUE MAY 24 2011 /442 AM CDT TUE MAY 24 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SOME STORMS COULD BE SEVERE OVER THE SOUTHERN APPALACHIAN REGION TODAY...WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN OVER THE REGION ON WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL THE PRIMARY THREATS. A COLD FRONT WILL SLOWLY MOVE ACROSS THE TENNESSEE RIVER VALLEY LATE THURSDAY AND THURSDAY NIGHT...BRINGING A BETTER CHANCE FOR ORGANIZED THUNDERSTORMS. AS A RESULT...THERE WILL BE A CHANCE FOR WIDESPREAD SEVERE WEATHER BY THURSDAY AFTERNOON AND EVENING. AGAIN...THE GREATEST CONCERN WILL BE DAMAGING WINDS...LARGE HAIL... AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND LATE THURSDAY.
In the hours before
Special weather statement, May 24, 6:53 AM EDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 653 AM EDT TUE MAY 24 2011 TNZ039>043-070-073-241200- COCKE SMOKY MOUNTAINS TN-HAMBLEN TN-JEFFERSON TN-NORTH SEVIER TN-NORTHWEST COCKE TN-NORTHWEST GREENE TN-SOUTHEAST GREENE TN- 653 AM EDT TUE MAY 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR GREENE...SEVIER...COCKE... JEFFERSON AND HAMBLEN COUNTIES UNTIL 800 AM EDT... AT 648 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF DANDRIDGE...MOVING EAST AT 40 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DANDRIDGE... NEWPORT...GREENEVILLE...PARROTTSVILLE...BIRD CROSSING...CHESTNUT HILL...BYBEE...CANEY BRANCH...CEDAR CREEK...MOSHEIM AND CAMP CREEK. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
Special weather statement, May 24, 8:15 AM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 815 AM EDT TUE MAY 24 2011 TNZ012-035-241315- MORGAN TN-SCOTT TN- 815 AM EDT TUE MAY 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN AND SCOTT COUNTIES UNTIL 915 AM EDT... AT 810 AM EDT/710 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF WHITLEY CITY TO 7 MILES NORTHEAST OF JAMESTOWN TO 6 MILES NORTHEAST OF MONTEREY...AND MOVING EAST AT 45 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ONEIDA... WARTBURG...HUNTSVILLE...BIG SOUTH FORK NATIONAL REFUGE...RUGBY...HIGH POINT...WINFIELD...DEERLODGE...ELGIN...SUNBRIGHT...KETCHEN...SLICK ROCK...OAKDALE...NORMA...SMOKEY JUNCTION AND PETROS. THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TG
Special weather statement, May 24, 9:38 AM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 938 AM EDT TUE MAY 24 2011 VAZ001-002-005-006-241430- LEE VA-RUSSELL VA-SCOTT VA-WISE VA- 938 AM EDT TUE MAY 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR LEE...WISE...SCOTT AND RUSSELL COUNTIES OF VIRGINIA...AND THE CITY OF NORTON UNTIL 1030 AM EDT... AT 935 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A FEW STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FLEMING-NEON TO 7 MILES SOUTH OF SOUTH WALLINS...AND MOVING EAST AT 45 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JONESVILLE... WISE...NORTON...GATE CITY...LEBANON...PENNINGTON GAP...BIG STONE GAP...CLEVELAND...WEBER CITY...ROSE HILL...POUND...ST. CHARLES... PARDEE...APPALACHIA...DRYDEN...PATTONSVILLE...JASPER...COEBURN... DUFFIELD AND CLINCHPORT. THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 10:33 AM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington, City of Bristol | 57 min |
| May 24, 11:29 AM EDT | Severe Thunderstorm Warning | MRX | Washington | 32 min |
| May 24, 3:28 PM EDT | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 47 min |
| May 24, 3:53 PM EDT | Tornado Warning | MRX | Lee, Scott, Wise | 27 min |
| May 24, 4:19 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Wise | 19 min |
| May 24, 4:28 PM EDT | Areal Flood Advisory | MRX | Lee, Russell, Scott, Wise, City of Norton | 6 hr |
| May 24, 4:42 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Wise | 48 min |
| May 24, 4:47 PM EDT | Tornado Warning | MRX | Russell, Scott | 43 min |
| May 24, 5:12 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 63 min |
| May 24, 5:14 PM EDT | Tornado Warning | MRX | Russell, Washington | 31 min |
| May 24, 5:14 PM EDT | Tornado Warning | MRX | Scott, Wise | 34 min |
| May 24, 5:22 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott | 53 min |
| May 24, 5:35 PM EDT | Tornado Warning | MRX | Lee, Scott | 40 min |
| May 24, 5:44 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Wise | 31 min |
| May 24, 5:59 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott | 61 min |
| May 24, 6:19 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington, City of Bristol | 27 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.